Acetaminophen, commonly recognized by the brand name Tylenol, is the primary pain-relief agent in many medications. It's also an active ingredient in various cold and flu medicines. People use Tylenol daily for headaches, arthritis, toothaches, colds, fever, and pain.
But as it turns out, Tylenol is not as harmless as it appears to many patients. In high doses, Tylenol can be dangerous to the liver. According to the National Institutes of Health, acetaminophen overdose is the leading cause of acute liver failure in the United States.¹
Read on to learn more about Tylenol and liver damage and how to avoid the possibility of liver damage due to acetaminophen.
We make it easy for you to participate in a clinical trial for Liver disease, and get access to the latest treatments not yet widely available - and be a part of finding a cure.
Tylenol is a popular pain relief medication taken by millions of people all over the world. Acetaminophen is the generic name for Tylenol, which is a brand name. Acetaminophen belongs to a class of drugs known as analgesics (pain relievers) and antipyretics (fever reducers).
Although over 600 over-the-counter and prescription medications contain acetaminophen, most do not have Tylenol on their labels. The Food and Drug Administration (FDA) approved the use of acetaminophen for pain and fever in 1951.²
Tylenol is very effective at relieving pain and reducing fever. Although it has a long history of being widely used, the drug's exact mechanism of action is unknown. Acetaminophen is thought to reduce the production of brain chemicals responsible for inflammation and swelling.
Additionally, acetaminophen provides pain relief by raising the pain threshold. In other words, more pain would have to develop before a person begins to feel it. When it comes to fever, acetaminophen acts on the part of the brain that regulates body temperature.
When the body temperature is too high, acetaminophen tells the heat-regulating part of the brain to lower it. The drug's action on various centers of the brain makes it effective for fever as well as aches and pains associated with various conditions.
Tylenol (acetaminophen) is the main pain-relief agent in many medications. Due to its ubiquity, taking too much acetaminophen is all too easy. And as the saying goes, 'the dose makes the poison.'
It is possible to experience Tylenol poisoning in the form of severe liver damage when you take too much of the drug. Tylenol is not the problem, but taking too much of it can cause acute liver injury and even death from acute liver failure.
In the US, acetaminophen overuse causes about 1,600 cases of acute liver failure yearly. The side effects of Tylenol on the liver are rarely permanent. However, acute liver damage from acetaminophen overdose can lead to severe liver damage if not addressed properly.³
The liver metabolizes most of the compounds that go through the body. This process often has some by-products, usually harmless at normal levels. However, the accumulation of toxic by-products in the liver can cause problems.
In the case of acetaminophen, a toxic by-product of its breakdown, NAPQI, is the culprit. Taking too much Tylenol means there's a lot more acetaminophen for the liver to metabolize, and more NAPQI will be produced. The build-up of this toxic by-product causes damage to the liver's own cells.
Liver damage will only occur if there's an acetaminophen overdose. The liver breaks down most of the drug in a normal dose and eliminates it via urine. However, some of it is converted to NAPQI. If you take too much Tylenol, more of the toxic acetaminophen metabolite can build up than the body can handle.
As mentioned at the beginning of the article, acetaminophen (Tylenol) overdose is the most common cause of acute liver failure in the United States and most of the developed world. The initial symptoms of Tylenol-induced acute liver failure may include the following:
Loss of appetite
Pain on the right side of the torso, just below the ribs where your liver sits
Jaundice (skin and white part of the eyes start to turn yellow)
Initial symptoms can take up to 12 hours to appear and may become more severe as the damage progresses. If you notice any of these symptoms of acute liver failure, seek medical attention immediately.
Treatment of acute liver failure varies depending on the cause. In the case of an acetaminophen overdose, your doctor will probably administer activated charcoal. This substance has powerful toxin-absorbing properties and is commonly used to treat overdoses or poisonings.
Activated charcoal is most effective when administered within one hour of ingesting the drug. N-acetylcysteine (NAC), the antidote to acetaminophen overdose, is another treatment option for Tylenol-induced acute liver failure. NAC is most effective when administered within eight hours of Tylenol (acetaminophen) ingestion.
The good news is that acute liver failure due to acetaminophen overdose is easy to prevent. To avoid liver damage, always follow the directions on the label when taking Tylenol or other medicines containing acetaminophen.
Talk to your healthcare provider if you have concerns about how much of the drug your body can tolerate based on age, size, and health status.
Here are a few tips to help you avoid an accidental acetaminophen overdose:
Always check labels to see if the drug contains acetaminophen.
Stick to recommended doses when taking medicines that contain acetaminophen.
Avoid alcohol when taking Tylenol and other drugs containing acetaminophen.
If you are on other medication, ask your healthcare provider if the drug you are taking could negatively interact with Tylenol.
The maximum recommended daily dose of acetaminophen for the average healthy adult is no more than 4,000mg. But 4,000mg could still cause liver damage. If you take Tylenol often, try not to exceed 3,000mg a day to be safe.
Tylenol (acetaminophen) is used by people all over the world to control pain and reduce fever. It's very effective as an analgesic and antipyretic. But acetaminophen is available over the counter, making it a prime candidate for self-medication.
Most people don't even know that most of the medicines they take (both prescription and OTC) contain acetaminophen, making it easy to take too much inadvertently. The subsequent misuse/overuse of the drug can quickly lead to liver damage.
Each year, thousands of people in the United States end up in the emergency room due to accidental acetaminophen overdoses. But if you take Tylenol as directed by your healthcare provider, it's safe and unlikely to cause adverse side effects.
Acetaminophen safety: Be cautious but not afraid | Harvard Health Publishing
Acetaminophen: Too much is dangerous for your liver | UCI Health
Acute liver failure (2012)
Acetaminophen toxicity symptoms and treatment | Children's Hospital of Pittsburg
Drug-induced liver injury | UC San Diego Health